New York, 2004Flash Flooding and Flood in New York, September 8, 2004
September 8, 2004 · NWS OKX · 15 events in 10 counties and zones
The remnants of Hurricane Frances produced torrential rainfall across Southeastern New York on September 8th. Rainfall amounts ranging from an inch to up to 6 inches were common across the area.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Frances produced torrential rainfall across Southeastern New York on September 8th. Rainfall amounts ranging from an inch to up to 6 inches were common across the area. This caused extensive flash flooding across the region, resulting in rescues of people from homes and cars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 2:30 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 8, 2:30 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 AM EDT WED SEP 8 2004
.SHORT TERM (TODAY THROUGH THURSDAY)...
TROPICAL AIRMASS MAKING ITS WAY NORTHWARD. DEWPOINTS ACROSS THE AREA
ARE IN THE MID 60S TO LOWER 70S. RADAR HAS BEEN SHOWING HEAVY
SHOWERS MOVING SLOWLY NORTHWARD MAINLY ACROSS EASTERN ZONES.
RAINFALL RATES OF A LITTLE OVER AN INCH IN ONE HOUR HAS BEEN
REPORTED. AS THE AREA CONTINUES TO MOVE NORTH IT LOOKS TO BE
WEAKENING.
THE MAIN FOCUS LATE TODAY INTO THURSDAY FOR CONVECTION WILL BE WITH
THE REMNANTS OF T.D. FRANCES AS IT TRACKS WEST OF THE APPALACHIANS.
ALL MODELS IN GOOD AGREEMENT IN TAKING REMNANTS OF T.D. FRANCES OVER
THE WEST SIDE OF THE APPALACHIANS. THE ONLY DIFFERENCE IS TIMING.
THE ETA A TAD SLOWER THAN THE GFS AND THE UKMET. WILL CONTINUE TO
FORECAST BASED ON THE GFS. THURSDAY SHOULD REMAIN PRETTY HUMID AND
BREEZY WITH SHOWERS AND THUNDERSTORMS. AT THIS TIME EXPECTED QPF ONE
TO TWO INCHES ACROSS THE AREA THROUGH FRIDAY AFTERNOON.
DAYTIME HIGHS THROUGH THE PERIOD WILL BE NORMAL...BUT LOWS WILL BE
SEVERAL DEGREES ABOVE NORMAL IN THE TROPICAL AIRMASS.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
COLD FRONT OVER THE GREAT LAKES REGION MOVES SOUTHEAST ACROSS THE
AREA LATE THURSDAY NIGHT AND FRIDAY. DRY CONDITIONS EXPECTED FROM
FRIDAY AFTERNOON INTO THE WEEKEND. ANOTHER FRONT APPROACHES DURING
THE DAY SUN WITH FRONTAL PASSAGE EXPECTED AT NIGHT. LARGE SURFACE
HIGH BUILDS ACROSS EASTERN CANADA AND THE NORTHEAST MON AND TUE WITH
NEAR SEASONABLE TEMPS.
&&
.AVIATION...
A MIXED BAG OF LIFR TO MVFR CIGS AND VIS ACROSS THE REGION. BAND OF
HEAVY SHOWERS ORIENTED NE-SW FROM KHVN TO KJFK WILL CONTINUE TO PUSH
NW THROUGH CITY AIRPORTS AND NW BETWEEN NOW AND 11Z WITH GENERALLY
IFR CONDITIONS. TO THE SE OF THE PASSING BAND...EXPECT CIGS AND VIS
TO GRADUALLY DROP TO LIFR. CONDITIONS WILL ONLY IMPROVE SLIGHTLY
AFTER SUNRISE TO IFR/LOW MVFR CIGS AND MVFR VSBY WITH SHRA. VSBY
COULD REMAIN IFR OVER KHPN...KISP...AND KGON THROUGH A GOOD PART OF
THE MORNING. SHOWER ACTIVITY BECOMES MORE WIDESPREAD AND HEAVIER
FROM 16Z ON...WITH IFR CONDITIONS IN HEAVY SHOWERS. EXPECT
CONDITIONS TO DROP TO IFR/LIFR ACROSS MOST REGION AFTER 02Z TONIGHT.
&&
.MARINE...
SEAS ON THE OCEAN WATERS ARE BETWEEN 3 AND 4 FT CURRENTLY...BUT
EXPECT THEM TO BUILD TO MARGINAL SCA TODAY ON TIGHTENING SE
GRADIENT. THE SEAS WILL THEN BUILD TO 6 TO 9 FT BY FRIDAY AS A TIGHT
SSE GRADIENT DEVELOPS BETWEEN APPROACHING REMNANTS OF FRANCES AND
WESTERN ATLANTIC RIDGE. WINDS THEMSELVES SHOULD APPROACH OR EXCEED
SCA CRITERIA THURSDAY INTO EARLY FRIDAY AHEAD OF AN APPROACHING COLD
FRONT MERGED WITH REMNANTS OF FRANCES. WINDS ON THE SOUND AND HARBOR
APPEAR TO REMAIN JUST BELOW CRITERIA AT THIS TIME. WINDS WILL RELAX
BELOW SCA FROM WEST TO EAST FRIDAY NIGHT AS A COLD FRONT CROSSES THE
WATERS AND SHIFTS FLOW TO THE NW. SEAS ON THE OCEAN MAY FINALLY
SUBSIDE BELOW SCA BY SATURDAY NIGHT WITH OFFSHORE FLOW.
&&
.HYDROLOGY...LOOKING AT 1 TO 2 INCHES OF RAINFALL THROUGH FRIDAY
CROSS LI/SRN CT AND ACROSS THE HIGHER ELEVATIONS OF NW CT AND THE
LOWER HUDSON VALLEY. BASED ON GUIDANCE OVER 3 INCHES OF RAINFALL IS
NEEDED TO CAUSE FLOODING PROBLEMS. WITH CURRENT QPF AMOUNTS NO
FLOODING PROBLEMS ARE EXPECTED AT THIS TIME...WITH THE EXCEPTION OF
SOME MINOR NUISANCE URBAN AND SMALL STREAM FLOODING.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350.
&&
Hazardous weather outlook, Sep 8, 4:17 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
517 AM EDT WED SEP 8 2004
CTZ005>012-NJZ002>006-011-NYZ067>081-080915-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
517 AM EDT WED SEP 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND THURSDAY
THERE IS THE POTENTIAL FOR HEAVY RAIN TODAY INTO THURSDAY AS THE
REMNANTS OF HURRICANE DRIFT UP ALONG THE APPALACHIANS. PRECIPITATION
AMOUNTS OF 1 TO 2 INCHES IS EXPECTED. NO SIGNIFICANT FLOODING IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND TONIGHT.
Flash Flood, Suffolk
- When
- September 8, 4:20 AM EST to 4:40 AM EST
- Where
- Suffolk County, St James
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding of streets. This caused street closures.
Flash Flood, Nassau
- When
- September 8, 4:45 AM EST to 5:15 AM EST
- Where
- Nassau County, Hicksville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding on the Long Island Expressway.
Flash Flood, New York
- When
- September 8, 5:30 AM EST to 5:45 AM EST
- Where
- New York County, Central Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.774, -73.970 (the zone’s center; the record gives no point)
Flash flooding was the cause of flooding on FDR drive. Lanes were closed between 96th and 123rd streets.
Flash Flood, Nassau
- When
- September 8, 5:50 AM EST to 6:20 AM EST
- Where
- Nassau County, Bethpage
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
Flash flooding on the Long Island Expressway caused lane closures. Streets were also closed in Plainview due to flash flooding.
Flash Flood, Queens
- When
- September 8, 6:05 AM EST to 6:25 AM EST
- Where
- Queens County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
Flash flooding caused numerous road closures across Queens. Major roads closed included the Long Island Expressway, Utopia Parkway, Grand Central Parkway, and The Van Wyck. The Belt Parkway near JFK airport was also flooded.
Flash Flood, Bronx
- When
- September 8, 7:00 AM EST to 7:45 AM EST
- Where
- Bronx County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.827, -73.924 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding of many roadways in the Bronx. Cars were abandoned at several locations.
Flash Flood, Kings
- When
- September 8, 7:58 AM EST to 8:10 AM EST
- Where
- Kings County, Brooklyn
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.634, -73.950 (the zone’s center; the record gives no point)
Flash flooding on the BQE at Flushing Boulevard.
Flash Flood, Bronx
- When
- September 8, 8:30 AM EST to 8:45 AM EST
- Where
- Bronx County, Bronx
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.827, -73.924 (the zone’s center; the record gives no point)
Flash flooding on the Bronx River Parkway.
Flood, Rockland
- When
- September 8, 8:30 AM EST to 9:00 AM EST
- Where
- Rockland forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.152, -74.024 (the zone’s center; the record gives no point)
Flooding of roads in Mahwah due to the Mahwah river overflowing its banks.
Flash Flood, Westchester
- When
- September 8, 8:50 AM EST to 9:10 AM EST
- Where
- Westchester County, Mt Kisco
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
Flash flooding on the Sawmill River Parkway.
Flash Flood, Westchester
- When
- September 8, 9:00 AM EST to 9:30 AM EST
- Where
- Westchester County, Mt Kisco
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
Flooding of the Saw Mill River Parkway in Mount Kisco.
Flash Flood, Orange
- When
- September 8, 11:00 AM EST to 12:00 PM EST
- Where
- Orange County, Cuddebackville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding in areas of Cuddebackville including Deerpark manor. Firefighters and other volunteers spent hours laying sandbags to prevent homes from the floodwaters.
Flash Flood, Putnam
- When
- September 8, 11:00 AM EST to 11:30 AM EST
- Where
- Putnam County, Cold Spgs
- Reported by
- NEWSPAPER
- Coordinates
- 41.427, -73.749 (the zone’s center; the record gives no point)
Torrential rains caused extensive flash flooding in Cold Spring. South Mountain Pass Road was extensively damaged from flash floods. It was completely washed out.
Flash Flood, Westchester
- When
- September 8, 11:15 AM EST to 12:00 PM EST
- Where
- Westchester County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
Flash flooding filled basements with water. Rowboats and payloaders were used to rescue people from flooded homes and vehicles in Mamaroneck, Rye and Harrison. The White Plains Times Newspaper called the flash flooding in Westchester County the worst in 28 years.
Flash Flood, Rockland
- When
- September 8, 11:30 AM EST to 12:30 PM EST
- Where
- Rockland County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 41.152, -74.024 (the zone’s center; the record gives no point)
Torrential rains caused flash flooding throughout Rockland County. Basements flooded Tompkins Cove, and Stony Point. Several roads experienced closures, including Routes 59, 303, and Crooked hill Road. The Hackensack River also overflowed its banks onto Route 59, causing a small mouth bass to wash onto the highway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, September 8 to 13, 20041 death · $200,000 · 1 event
- Tornadoes and Flash Flooding in Virginia, September 8, 2004$668,000 · F2 · 17 events
- Flash Flood and Flood in Pennsylvania, September 8 to 9, 2004$12 million · 2 events
- Flash Flooding and Flood in Ohio, September 8 to 9, 2004$8.3 million · 5 events
- Flooding in Ohio, September 8 to 9, 2004$3.5 million · 9 events
- Flood in Pennsylvania, September 8 to 10, 2004$4.0 million · 1 event
- Flood in Ohio, September 8 to 10, 2004$2.0 million · 1 event
- Flood in Ohio, September 8 to 12, 2004$1.0 million · 1 event
- Tornado and Flash Flooding in Maryland, September 8, 2004$195,000 · F1 · 5 events
- Flooding in Pennsylvania, September 8 to 9, 2004$500,000 · 2 events
- Flood in Ohio, September 8 to 10, 2004$300,000 · 1 event
- Tornadoes and Damaging Wind in Virginia, September 8, 2004$63,000 · F1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422657, 5422656, 5422659, 5422658, 5422660, 5422661, 5421467, 5421469, 5421470, 5421468, 5421471, 5421474, 5421475, 5421473, 5421472.